Drugs prescribed for cancer may cause the reaction of tinnitus--ringing in the ears--or even hearing loss. Ones that fight chemo toxins and radiation may be useful in combating cancer, but may also be devastating to the inner ear. But not taking the drugs can create a worse alternative. No one wants cancer. It’s a trade-off.
There is a connection between ototoxicity and specific cancer-fighting agents, especially radiation and chemotherapy drugs, according to the Better Hearing Institute, John Hopkins Medicine, WebMD, and others. Cancer relates to hearing loss in the sense of what drugs are used to fight it.
The American Heritage Research Foundation says ototoxicity causes two types of hearing loss--sensorineural and conductive. The sensorineural type targets the inner ear and usually stems from chemo meds, while the conductive type targets the outer or middle ear and usually stems from radiation meds. Sensorineural damage is most often permanent, and conductive damage is sometimes temporary. It’s important to gather information and be informed before treatment. However, in today’s world, many of the ototoxic drugs have been replaced with ones that cause less side effects.
Getting a baseline hearing test before treatment is good. It gives you a starting point where changes to your hearing can be monitored. For a free hearing test, contact a hearing instrument specialist at Pure Sound Hearing Aids.
Your comment will be posted after it is approved.
Leave a Reply.